Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 37, NWS Grand Rapids, MI

April 26, 2021

NWS Grand Rapids, MI issued this small craft advisory at Apr 26, 2021, 5:57 AM EDT. It took effect at Apr 26, 2021, 8:00 AM EDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2021, 5:57 AM EDT (09:57 UTC)
In effect from
Apr 26, 2021, 8:00 AM EDT
Expired
Apr 27, 2021, 4:57 PM EDT
In force
33 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

799 
WHUS73 KGRR 260957
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
557 AM EDT Mon Apr 26 2021

LMZ844>849-261800-
/O.NEW.KGRR.SC.Y.0037.210426T1200Z-210427T1600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
557 AM EDT Mon Apr 26 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...

* WHAT...Southeast winds 20 to 25 knots, becoming south late
  tonight. Waves 1 to 3 feet today with higher waves beyond 5
  nautical miles from shore. Waves building to 2 to 5 feet for
  late tonight and early Tuesday. 
 
* WHERE...St Joseph to Manistee.

* WHEN...Until noon EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
757 
WHUS73 KGRR 261454
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1054 AM EDT Mon Apr 26 2021

LMZ844>849-262300-
/O.CON.KGRR.SC.Y.0037.000000T0000Z-210427T1600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1054 AM EDT Mon Apr 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
TUESDAY...

* WHAT...Southeast winds 20 to 25 knots, becoming south late 
  tonight. Waves 1 to 3 feet today with higher waves beyond 5 
  nautical miles from shore. Waves building to 2 to 5 feet for 
  late tonight and early Tuesday.

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
092 
WHUS73 KGRR 261920
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
320 PM EDT Mon Apr 26 2021

LMZ844>849-270330-
/O.CON.KGRR.SC.Y.0037.000000T0000Z-210427T1600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
320 PM EDT Mon Apr 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
TUESDAY...

* WHAT...Southeast winds 20 to 25 knots, becoming south late
  tonight. Waves 2 to 5 feet with higher waves beyond 5 nautical
  miles from shore. 

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
203 
WHUS73 KGRR 270031
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
831 PM EDT Mon Apr 26 2021

LMZ844>849-270845-
/O.CON.KGRR.SC.Y.0037.000000T0000Z-210427T1600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
831 PM EDT Mon Apr 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
TUESDAY...

* WHAT...Southeast winds 20 to 25 knots, becoming south late 
  tonight. Waves 2 to 5 feet with higher waves beyond 5 nautical 
  miles from shore.

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
940 
WHUS73 KGRR 270734
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
334 AM EDT Tue Apr 27 2021

LMZ844>849-271545-
/O.CON.KGRR.SC.Y.0037.000000T0000Z-210427T1600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
334 AM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...South winds 10 to 20 knots with gusts up to 25 knots and
  waves 2 to 4 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
465 
WHUS73 KGRR 271457
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1057 AM EDT Tue Apr 27 2021

LMZ844>849-272300-
/O.EXT.KGRR.SC.Y.0037.000000T0000Z-210428T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1057 AM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 10 to 20 knots with gusts up to 25 knots 
  and waves 2 to 4 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
205 
WHUS73 KGRR 271934
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
334 PM EDT Tue Apr 27 2021

LMZ844>849-280000-
/O.CON.KGRR.SC.Y.0037.000000T0000Z-210428T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
334 PM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...North winds 10 to 15 knots with gusts up to 25 knots and
  waves 1 to 4 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
620 
WHUS73 KGRR 272057
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
457 PM EDT Tue Apr 27 2021

LMZ844>849-272200-
/O.CAN.KGRR.SC.Y.0037.000000T0000Z-210428T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
457 PM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have decreased below criteria for a Small Craft
Advisory.  

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 26, 3:35 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 26, 3:35 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Rapids MI
335 AM EDT Mon Apr 26 2021

LATEST UPDATE...
Synopsis/Discussion

.SYNOPSIS...
Issued at 330 AM EDT Mon Apr 26 2021

- Slight chance of a storm with hail Monday night

- Warm Tuesday, occasional chances for showers or storms

- Cooler late in the week, unsettled weekend

&&

.DISCUSSION...(Today through next Sunday)
Issued at 330 AM EDT Mon Apr 26 2021

-- Slight chance of a storm with hail Monday night --

First, reflectivity seen on radar this morning is almost entirely
virga from altostratus above 6,000 feet. Can't rule out a sprinkle
or flurry this morning if any precip can make it through the dry
low-level air.

An intriguing borderline but potentially sneaky storm environment
exists for late Monday night, essentially giving a low
probability of isolated storm cells capable of producing hail in
central Michigan north of Muskegon/GR/Lansing. 700-500 mb lapse
rates of 7.5 or 8 degrees C/km associated with a large EML plume
will advect in after midnight. 850-700 moisture and warm air
transport will occur earlier in the evening amid a southwesterly
jet, with most models keeping a layer of saturated warm air
lingering in that layer past midnight even as the core of the low
level jet becomes more westerly and focused south of Michigan.

Between this moist layer below and the EML above will be a
cap/CINH that will likely prevent convection, though a number of
HREF members are showing a few hours during the overnight where
the magnitude of the cap is curiously low. It's always difficult
to know how reality will pan out with the strength of this
elevated cap at the base of the EML relative to the moist layer
beneath, but there is a low chance that it may allow some
convection overnight.

One other negative factor preventing higher probability of precip
overnight is a lack of convergent forcing in the moist layer in
the absence of a low-level jet nose. However, if a cell or two is
able to develop, 500-1000 J/kg of MUCAPE and convective parcels
rising through fairly steep lapse rates in the -10 C to -30 C
layer would support the potential for hail.

-- Warm Tuesday, occasional chances for showers or storms --

Ensemble support for a warm Tuesday remains on track, with highs
ranging from the mid 70s in central to lower 80s in southern MI.
Surface parcels will be strongly capped, though thunderstorms
could develop late in the day or during the night as another round
of moisture transport associated with a low-level jet moves in.

The surface front will tend to sag southeast through Michigan on
Wednesday, and a wave of low pressure along the front on Thursday
may provide additional chances for showers or storms.

-- Cooler late in the week, unsettled weekend --

There remains considerable spread among the ensemble member
solutions late in the week, but Friday will most likely be a
rather cool day as northwest flow behind the Rossby wave trough
brings in some 850 mb air of roughly 0 degrees C. There is a
tendency in most ensemble solutions for another western CONUS
trough to move in during the weekend, setting up the possibility
of warmer temperatures amid southwesterly flow returning by
either Saturday or Sunday, though precipitation chances are
difficult to pinpoint given various shortwaves potentially moving
through this pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 226 AM EDT Mon Apr 26 2021

VFR will prevail with scattered to broken cloud cover between
6,000 and 12,000 feet much of the time. Winds will increase this
morning and become more from the southeast, and it will be gusty
mid-morning through pretty much the entire day. Low-level wind
shear greater than 30 knots will be present between the ground
and 2,000 feet late Monday night. There is also a slight chance of
a thunderstorm mainly north of MKG, GRR, and LAN around or after
06Z Monday night.

&&

.MARINE...
Issued at 226 AM EDT Mon Apr 26 2021

Winds from the southeast today will come close to being a hazard
to small craft today, but an advisory is not expected. The large
waves from these winds will be beyond 5 nautical miles from shore.
As the winds become more from the south on Tuesday, expect waves
to build and become hazardous to small craft. There will be
occasional chances for a thunderstorm to cross Lake Michigan
between Monday night and Wednesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Apr 26, 3:55 AM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
355 AM EDT Mon Apr 26 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
355 AM EDT Mon Apr 26 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of a thunderstorm tonight in Central
Michigan. Cloud to ground lightning and hail would be possible if
a storm does develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Occasional scattered thunderstorms are possible between Tuesday
evening and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-270800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
355 AM EDT Mon Apr 26 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds from the southeast may gust over 20 knots and pose a
potential hazard to small craft today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will be hazardous to small craft on Tuesday.
Occasional scattered thunderstorms are possible between Tuesday
evening and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.